Alert archive / West Virginia / Special Weather Statements in 2011
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Jul 11, 2011, 5:51 PM EDT for 4 counties in West Virginia. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2011, 5:51 PM EDT (21:51 UTC)
- Expired
- Jul 11, 2011, 6:45 PM EDT
- In force
- 54 min
- Issued by
- NWS Charleston, WV
Counties Nicholas County, WV, Pocahontas County, WV, Randolph County, WV, Webster County, WV
The radar
The Charleston,WV radar (KRLX), 157 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 6:12 PM EDT | TSTM WND GST 42 | 2 S Elkins, WV | REPORTED BY EKN ASOS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 664 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 644 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
371
WWUS81 KRLX 112151
SPSRLX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
551 PM EDT MON JUL 11 2011
WVZ037>040-046-047-112245-
BARBOUR WV-NICHOLAS WV-POCAHONTAS WV-RANDOLPH WV-UPSHUR WV-WEBSTER WV-
551 PM EDT MON JUL 11 2011
...STRONG THUNDERSTORMS WILL AFFECT EASTERN BARBOUR...EASTERN
NICHOLAS...POCAHONTAS...RANDOLPH...SOUTHEASTERN UPSHUR AND WEBSTER
COUNTIES...
AT 546 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 10 MILES
EAST OF GRAFTON TO 14 MILES SOUTHWEST OF ELKINS TO 12 MILES SOUTH OF
SUTTON TO 10 MILES NORTH OF SUMMERSVILLE...MOVING SOUTHEAST AT 40
MPH.
WIND GUSTS TO 55 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THESE STORMS WILL BE NEAR CANVAS...CALVIN...KERENS...AND WEBSTER
SPRINGS AROUND 600 PM...NETTIE...WANETA...BERGOO...AND UPPER GLADE
AROUND 605 PM...BOWDEN AND MONTERVILLE AROUND 610 PM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3892 7937 3889 7951 3878 7950 3866 7962
3843 7968 3818 7991 3806 7997 3804 8027
3812 8037 3822 8037 3826 8043 3811 8067
3840 8093 3854 8050 3885 8014 3931 7990
3923 7980 3913 7983 3904 7977 3896 7935
$$
26What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jul 11, 2:41 PM EDT, 3 hours 10 minutes earlier.
Area forecast discussion, Jul 11, 2:41 PM EDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 241 PM EDT MON JUL 11 2011 .SYNOPSIS... A WEAK COLD FRONT PUSHES SOUTHWARD TONIGHT AND TUESDAY. ANOTHER COLD FRONT PUSHES THROUGH ON WEDNESDAY. HIGH PRESSURE ON THURSDAY. && .NEAR TERM /THROUGH TUESDAY/... THUNDERSTORM COMPLEX PUSHES THROUGH THIS EVENING. HIGH CAPES...GOOD SHEAR...AND INSTABILITY WILL COMBINE TO ALLOW SUSTAINMENT OF MCS AS IT TRANSITIONS SWD ACROSS THE CWA. EXPECT THIS SYSTEM TO BE MAINLY A WIND AND LIGHTNING PRODUCER...WITH LOCALLY HEAVY DOWNPOURS. FREEZING LEVELS REMAIN QUITE HIGH...UP AROUND 15KFT AND MAY KEEP HAIL FROM GETTING TOO LARGE. TRENDED TOWARDS CAT POPS FOR THE EARLY HOURS OF THE PD. LATER TONIGHT... COLD FRONT SWEEPS THROUGH BRINGING ANOUTHER ROUND OF SHOWERS. FOR TEMPS...SPLIT THE DIFFERENCE BETWEEN THE MAV AND MET GUIDANCE WHICH IS ABOUTH WITH BC GRIDS HAVE BEEN ADVERTIZING. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... TRIMMED BACK POPS TUES NIGHT INTO WEDS MORNING AS THE COLD FRONT WILL PUSH SOUTH...CLEARING OUR SOUTHERN COUNTIES BY 12Z WEDS. KEEP POPS IN FOR WEDS AFTERNOON AS THE UPPER TROUGH SWINGS THROUGH WITH A 500MB VORT MAX. VERY LIMITED MOISTURE IN THE POST FRONT ENVIRONMENT SHOULD LIMIT THE SHOWERS AND THUNDERSTORMS...BUT KEPT CHC POPS IN ALONG THE MAIN FORCING TO THE NORTH...AND IN THE SOUTH WHERE THERE IS A LITTLE MORE MOISTURE AVAILABILITY. AS UPPER TROUGH SWINGS THROUGH...POPS QUICKLY ERODE AS MOISTURE IN THE COLUMN DRIES UP. KEEP TEMPS NEAR GUIDANCE AS TEMPERATURES DROP BACK TO NEAR NORMAL. && .LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/... HPC FORECAST GENERALLY FOLLOWED...WITH SOME TWEAKS. SURFACE HIGH PRESSURE WILL PUSH EAST EARLY IN THE PERIOD. AS A RESULT...TEMPERATURES EARLY SHOULD BE COOLER...WITH READINGS RETURNING TO NORMAL LATER IN THE PERIOD. MAIN QUESTION FOR THIS PERIOD IS NORTHWEST FLOW EARLY IN THE PERIOD...WITH THE UPPER RIDGE BUILDING EAST ACROSS THE AREA. BECAUSE OF THIS...MAINTAINED HPC CHANCE/SLIGHT CHANCE POPS. POPS SHOULD BE SOMEWHAT DIURNAL IN NATURE. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... VFR CONDITIONS PREVAIL THROUGH THE LATE AFTERNOON HOURS. MCS OVER CENTRAL OH TO TRANSITION SWD ACROSS THE FORECAST AREA THIS EVENING BRINGING REDUCED VSBYS AND LOWERD CIGS...ALONG WITH BRIEF GUSTY WINDS IN CONVECTION. TRIED TO TIME FEATURE ACROSS THE KPKB TONIGHT...WITH EASTWARD TRANSITION DURING THE EVENING HOURS. WAVE MOVES THRU BY 06Z WITH SFC FRONT POISED SAY SE INTO AREA 06-12Z. MAY SEE ANOTHER ROUND OF CONVECTION WITH THIS GIVEN UPR LEVEL SUPPORT. RIVER AND VALLEY SHOULD REDEVELOP DURING THE MORNING HOURS. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY... FORECAST CONFIDENCE: MEDIUM ALTERNATE SCENARIOS: CONVECTION OVER NRN WV MAY CAUSE BRIEF IFR CONDITIONS AND EXTEND FURTHER SOUTH THEN FORECAST AND RIVER-VALLEY FOG MAY BE MORE WIDESPREAD DURING THE MORNING HOURS. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H M BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H M H M CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z TUESDAY... IFR CONDITIONS IN CONVECTION POSSIBLE TUESDAY AND WEDNESDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...KMC/JSH/TAX NEAR TERM...KMC SHORT TERM...TAX LONG TERM...JSH AVIATION...KMC
Hazardous weather outlook, Jul 11, 4:32 PM EDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 432 PM EDT MON JUL 11 2011 KYZ101>103-105-OHZ083>087-WVZ005>011-013>020-024>032-036>040-046-047- 122045- GREENUP-CARTER-BOYD-LAWRENCE-JACKSON-VINTON-MEIGS-GALLIA-WAYNE- CABELL-MASON-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT- CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER- LEWIS-HARRISON-TAYLOR-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR- POCAHONTAS-RANDOLPH- 432 PM EDT MON JUL 11 2011 ...SEVERE THUNDERSTORM WATCH 628 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ066-067-075-076-VAZ003-004-WVZ033>035-122045- PERRY-MORGAN-ATHENS-WASHINGTON-DICKENSON-BUCHANAN-MCDOWELL-WYOMING- RALEIGH- 432 PM EDT MON JUL 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 11, 5:12 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
512 PM EDT MON JUL 11 2011
KYZ101>103-OHZ086-087-WVZ005>008-013>016-018-026>029-036>038-112215-
BOONE WV-BOYD KY-BRAXTON WV-CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-JACKSON WV-KANAWHA WV-
LAWRENCE OH-LINCOLN WV-MASON WV-NICHOLAS WV-PUTNAM WV-ROANE WV-
WAYNE WV-WEBSTER WV-
512 PM EDT MON JUL 11 2011
...STRONG THUNDERSTORMS WILL AFFECT BOYD...BRAXTON...CABELL...CENTRAL
WEBSTER...CLAY...GREENUP...KANAWHA...LAWRENCE...NORTHERN BOONE...
NORTHERN CARTER...NORTHERN LINCOLN...NORTHERN NICHOLAS...NORTHERN
WAYNE...NORTHWESTERN FAYETTE...PUTNAM...SOUTHEASTERN CALHOUN...
SOUTHEASTERN JACKSON...SOUTHERN GALLIA...SOUTHERN ROANE...
SOUTHWESTERN GILMER AND SOUTHWESTERN MASON COUNTIES...
AT 510 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 14 MILES
NORTH OF CLAY TO 13 MILES SOUTH OF SPENCER TO WINFIELD TO WEST
PORTSMOUTH...MOVING SOUTH AT 30 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THESE STORMS WILL BE NEAR SERVIA...FRAMETOWN...GASSAWAY...AND SUTTON
AROUND 520 PM...STRANGE CREEK...GRAYS BRANCH...IVYDALE...AND SCOTTOWN
AROUND 525 PM...HARRISON AND LITTLE BIRCH AROUND 530 PM.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 BETWEEN MILE
MARKERS 156 AND 191 IN KENTUCKY...AND BETWEEN MILE MARKERS 1 AND 57
IN WEST VIRGINIA...I-77 BETWEEN MILE MARKERS 96 AND 124 IN WEST
VIRGINIA...I-79 BETWEEN MILE MARKERS 1 AND 69...THE WEST VIRGINIA
TURNPIKE BETWEEN MILE MARKERS 75 AND 95.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3842 8324 3856 8310 3873 8303 3876 8289
3858 8281 3860 8275 3868 8277 3869 8271
3873 8271 3878 8265 3864 8196 3868 8130
3881 8083 3848 8020 3818 8107 3808 8171
3823 8261 3827 8263 3825 8272 3833 8325
26Local storm report, Jul 11, 5:29 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
529 PM EDT MON JUL 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM TSTM WND GST LOST CREEK 39.16N 80.35W
07/11/2011 E50 MPH HARRISON WV PUBLIC
SMALL BRANCHES BLOWN DOWN.
&&
EVENT NUMBER RLX1100779
JSHLocal storm report, Jul 11, 5:41 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
541 PM EDT MON JUL 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND GST 1 E BRIDGEPORT 39.29N 80.23W
07/11/2011 M48 MPH HARRISON WV ASOS
&&
EVENT NUMBER RLX1100781
JSHLocal storm report, Jul 11, 5:48 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
548 PM EDT MON JUL 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0506 PM TSTM WND DMG SAINT MARYS 39.37N 81.14W
07/11/2011 PLEASANTS WV PUBLIC
STRUCTURAL DAMAGE.
EVENT OCCURRED BETWEEN
436 PM 07/11/2011 AND 506 PM 07/11/2011
&&
NNNNLocal storm report, Jul 11, 5:49 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
549 PM EDT MON JUL 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM TSTM WND DMG ST. MARYS 39.40N 81.20W
07/11/2011 PLEASANTS WV PUBLIC
TREES UPROOTED. ROOF TAKEN OFF HOUSE.
&&
EVENT NUMBER RLX1100782
JSHSpecial weather statement, Jul 11, 5:51 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
551 PM EDT MON JUL 11 2011
WVZ037>040-046-047-112245-
BARBOUR WV-NICHOLAS WV-POCAHONTAS WV-RANDOLPH WV-UPSHUR WV-WEBSTER WV-
551 PM EDT MON JUL 11 2011
...STRONG THUNDERSTORMS WILL AFFECT EASTERN BARBOUR...EASTERN
NICHOLAS...POCAHONTAS...RANDOLPH...SOUTHEASTERN UPSHUR AND WEBSTER
COUNTIES...
AT 546 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 10 MILES
EAST OF GRAFTON TO 14 MILES SOUTHWEST OF ELKINS TO 12 MILES SOUTH OF
SUTTON TO 10 MILES NORTH OF SUMMERSVILLE...MOVING SOUTHEAST AT 40
MPH.
WIND GUSTS TO 55 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THESE STORMS WILL BE NEAR CANVAS...CALVIN...KERENS...AND WEBSTER
SPRINGS AROUND 600 PM...NETTIE...WANETA...BERGOO...AND UPPER GLADE
AROUND 605 PM...BOWDEN AND MONTERVILLE AROUND 610 PM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3892 7937 3889 7951 3878 7950 3866 7962
3843 7968 3818 7991 3806 7997 3804 8027
3812 8037 3822 8037 3826 8043 3811 8067
3840 8093 3854 8050 3885 8014 3931 7990
3923 7980 3913 7983 3904 7977 3896 7935
26The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 3:26 PM EDT | Special Weather Statement | RLX | Wood | 64 min |
| Jul 11, 4:05 PM EDT | Special Weather Statement | RLX | Doddridge, Pleasants, Ritchie, Tyler, Wirt, Wood | 55 min |
| Jul 11, 4:12 PM EDT | Special Weather Statement | RLX | Jackson, Mason, Putnam, Roane | 63 min |
| Jul 11, 5:03 PM EDT | Special Weather Statement | RLX | Barbour, Calhoun, Gilmer, Harrison, Lewis, Taylor and 1 more | 57 min |
| Jul 11, 5:12 PM EDT | Special Weather Statement | RLX | Braxton, Cabell, Clay, Kanawha, Lincoln, Nicholas and 2 more | 63 min |
| Jul 11, 5:43 PM EDT | Areal Flood Warning | RLX | Cabell | 78 min |
| Jul 11, 6:03 PM EDT | Special Weather Statement | RLX | Lincoln, Wayne | 57 min |
| Jul 11, 6:08 PM EDT | Special Weather Statement | RLX | Boone, Fayette, Kanawha, Logan | 67 min |
| Jul 11, 6:46 PM EDT | Special Weather Statement | RLX | Logan, McDowell, Mingo, Raleigh, Wyoming | 59 min |
| Jul 11, 7:46 PM EDT | Special Weather Statement | RLX | McDowell | 59 min |
| Jul 11, 2:28 PM EDT | Special Weather Statement | RLX | Perry | 62 min |
| Jul 11, 2:46 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Morgan, Perry | 59 min |
| Jul 11, 7:10 PM EDT | Special Weather Statement | RLX | Boyd, Carter, Lawrence | 65 min |
Nearby
Special Weather Statements in West Virginia, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.